Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 290, NWS Albuquerque, NM

September 23, 2015Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 23, 2015, 1:25 PM MDT for Chaves County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2015, 1:25 PM MDT (19:25 UTC)
Expired
Sep 23, 2015, 1:47 PM MDT
In force
22 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:33 AM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 23, 11:33 AM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1133 AM MDT WED SEP 23 2015

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS PREVAIL AND ARE FORECAST TO PERSIST WITH A FEW
EXCEPTIONS. A CROP OF STORMS ARE DEVELOPING AND WILL GENERALLY
MOVE FROM WEST TO EAST TODAY...WITH MVFR IMPACTS IN/NEAR
SHOWERS/STORMS. TERMINALS MOST LIKELY TO BE IMPACTED THIS
AFTERNOON ARE KROW...KLVS AND KTCC...IN THAT ORDER. HIGHER
PROBABILITIES OF MVFR IMPACTS OVERNIGHT AT KTCC DUE TO A STORM
COMPLEX FORECAST TO MOVE SLOWLY S-SE ACROSS NE NEW MEXICO...WITH
POTENTIAL FOR SHORT-LIVED IFR CONDITIONS.

11

&&

.PREV DISCUSSION...1105 AM MDT WED SEP 23 2015...
.UPDATE...
WILL SEND OUT A QUICK UPDATE TO NUDGE POPS UP A BIT FOR THIS
EVENING AND INCLUDE LOCALLY HEAVY RAINFALL MENTION IN THE
NORTHEAST TO EAST CENTRAL PLAINS OF NM. NAM/EURO/HRRR CONTINUE TO
INDICATE A MESOSCALE CONVECTIVE QPF MAXIMA OVER UNION TO EASTERN
HARDING...QUAY...AND CURRY COUNTIES OVERNIGHT...AND THIS TREND HAS
BEEN A CONSISTENT ONE OVER THE PAST 24 HOURS. WITH YESTERDAY'S HEAVY
RAINFALL...ALBEIT SOMEWHAT LOCALIZED...OVER PARTS OF THE EASTERN
TIER OF NM...HAVE OPTED TO HOIST A FLASH FLOOD WATCH FOR THE
EASTERN TIER OF COUNTIES/ZONES. VOLUMETRIC SOIL MOISTURE IMAGERY
FROM NASA SPORT INDICATES NEAR SATURATION FOR A PATCHWORK OF THE
EASTERN COUNTIES...SO THINGS ARE PRIMED FOR RUNOFF AND STANDING
WATER IN SOME PLACES TODAY. ALSO AS THE PREVIOUS SHIFT POINTED
OUT...CANNOT RULE OUT A FEW STRONG TO SEVERE STORMS IN THE EASTERN
PLAINS TODAY WITH NEW MODEL RUNS CONTINUING TO JUXTAPOSE STEEP
LAPSE RATES...HIGH BULK SHEAR...AND HIGH CAPE VALUES. FLASH FLOOD
WATCH AND NEW FORECAST PACKAGE WILL BE ISSUED MOMENTARILY.

52

&&

.PREV DISCUSSION...338 AM MDT WED SEP 23 2015...
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY FAVORING AREAS
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS A SLOW MOVING
PACIFIC TROUGH CROSSES THE STATE. SOME STORMS MAY PRODUCE HEAVY
RAINFALL...SMALL HAIL AND GUSTY WINDS. PORTIONS OF THE EASTERN
PLAINS WILL AGAIN BE FAVORED FOR STORMS ON THURSDAY AS EASTERLY
UPSLOPE FLOW DEVELOPS. HOWEVER...A DRYING TREND COMMENCES ON
FRIDAY AND LOOKS TO PERSIST INTO AT LEAST EARLY NEXT WEEK.

&&

.DISCUSSION...
NOSE OF AN UPPER LEVEL JET STREAK AND DRY SLOT IS NOSING INTO NE
NM EARLY THIS MORNING. CONVECTION AHEAD OF IT SHOULD LARGELY MOVE
OUT OF THE AREA PRIOR TO 12Z. HOWEVER...MOST MODELS SUGGEST AT
LEAST A FEW STORMS CONTINUING TO THE RIGHT OF THE JET...OR OVER
THE SE PLAINS...INTO THE MORNING HOURS. MEANWHILE...THE UPPER
LEVEL TROUGH CONTINUES TO SLOWLY INCH EASTWARD EARLY THIS MORNING.
COMPARED TO YESTERDAYS 00Z MODELS...THE TROUGH AXIS A BIT SLOWER
TO CROSS THE STATE. THEREFORE...WHILE THE BEST CHANCES FOR STORMS
REMAIN ALONG AND EAST OF THE CENTRAL MTN CHAIN...A FEW STORMS WILL
REMAIN POSSIBLE ACROSS THE WEST. THE TROUGH BECOMES VERY
POSITIVELY TILTED AND STARTS TO SLIDE SOUTH BY THE OVERNIGHT
PERIOD AS THE UPPER RIDGE BUILDS OVER AZ AND UT. WEAK FORCING
PROVIDED BY THE TROUGH WILL KEEP STORMS IN THE FORECAST OVERNIGHT
ACROSS THE PLAINS AS PLENTY OF MOISTURE REMAINS. BOTH THIS AFTN
AND EVE...HEAVY RAINFALL IS POSSIBLE IN SOME STORMS...AND WE MAY
SEE A FEW STRONG/MARGINALLY SEVERE STORMS WITH HAIL AND GUSTY
WINDS AS WELL. THE LATTER WOULD BE FAVORED ACROSS THE SE PLAINS
WHERE CAPE VALUES BETTER THAN 1000 J/KG AND 30KTS OF BULK SHEAR IS
FORECAST.

BY THURSDAY...LOW LEVEL EASTERLY FLOW DEVELOPS AREAWIDE AS THE
TROUGH CONTINUES TO SLIDE SOUTHWARD OVER SOUTHEAST NM. THOUGH
DRIER AIR WILL BE MOVING INTO NORTHWEST NM...UPSLOPE FLOW AND
RESIDUAL MOISTURE SHOULD ALLOW FOR STORMS TO AGAIN FORM ACROSS THE
EAST THURSDAY AFTERNOON. STORMS SHOULD GENERALLY FAVOR AREAS
ALONG/SOUTH OF I-40 EAST OF THE CENTRAL MTN CHAIN.

THE DRIER AIR MAKES ITS PRESENCE MORE WELL KNOWN ON FRIDAY AS
STORMS WILL BE ALL BUT A MEMORY. OUTSIDE OF A STRAY STORM...SHOULD
BE THE START OF A DRIER PERIOD WITH THE UPPER LEVEL RIDGE
CONTINUING TO BUILD OVER THE DESERT SOUTHWEST. LOW LEVEL EASTERLY
FLOW WILL CONTINUE...KEEPING TEMPERATURES FROM GETTING TOO HOT.
DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND AND AT LEAST INTO
MONDAY. AS A RESULT...TEMPERATURES WILL START TO CREEP
UPWARD...PERHAPS BEING UP TO 10 DEGREES WARMER IN SEVERAL LOCALES
BY MONDAY AFTERNOON. STILL SOME DIFFERENCES IN THE OVERALL PATTERN
BETWEEN THE ECMWF AND THE GFS NEXT WEEK...BUT EITHER SCENARIO
LOOKS DRY AT THIS TIME.

34

&&

.FIRE WEATHER...
A WEAKENING UPPER LOW SHIFTING EASTWARD FROM THE FOUR CORNERS
EARLY THIS MORNING WILL TRACK SLOWLY ALONG THE CO/NM BOARDER TO
THE NORTH CENTRAL MOUNTAINS TODAY...THEN OPEN INTO A TROUGH AND
TRACK SLOWLY SOUTHEASTWARD ACROSS THE EASTERN PLAINS TONIGHT AND
THURSDAY. THIS WILL KEEP WETTING RAIN IN THE FORECAST MAINLY ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN...INCLUDING THE JEMEZ AND S
SAN JUAN MOUNTAINS. SPOTTIER SHOWERS AND STORMS WILL BE POSSIBLE
FARTHER WEST MAINLY DURING THE DAYTIME HOURS TODAY. SCATTERED
SHOWERS AND STORMS ARE EXPECTED ACROSS MUCH OF THE EAST ON
WEDNESDAY. A COLD FRONT WILL MOVE OVER THE AREA FROM THE NORTHWEST
AND NORTH STARTING TODAY...WITH BETTER PROGRESS TONIGHT.

AS THE UPPER TROUGH GRADUALLY EXITS SOUTHEASTWARD THURSDAY A HIGH
PRESSURE SYSTEM DEVELOPING OVER THE FOUR CORNERS WILL HELP INDUCE A
DEEP LAYER OF EASTERLY FLOW OVER CENTRAL AND WEST CENTRAL PORTIONS
OF THE FORECAST AREA.  THIS WILL RESULT IN A GUSTY EAST WIND
STARTING LATE THURSDAY MORNING AND PROBABLY PEAKING IN THE MID TO
LATE AFTERNOON BEFORE WEAKENING DURING THE EVENING HOURS. WITH
EASTERLY FLOW REACHING ALL THE WAY TO 500 MB...MUCH OF THE CENTRAL
MOUNTAIN CHAIN AND CENTRAL VALLEY SHOULD EXPERIENCE THESE GUSTY EAST
WINDS. THE GUSTS WILL LIKELY BE STRONGEST BELOW CANYONS OPENING INTO
THE VALLEY FROM THE EAST.

A DRIER AND MORE SUBSIDENT ATMOSPHERE IS EXPECTED FRIDAY THROUGH
EARLY NEXT WEEK AS A BROAD HIGH PRESSURE SYSTEM DEVELOPS OVER THE SW
US AND BAJA PENINSULA. WETTING PRECIPITATION IS UNLIKELY DURING THIS
PERIOD...THOUGH THURSDAYS EASTERLY WIND PUSH MAY DELIVER JUST ENOUGH
MOISTURE FOR SOME DRIER VARIETY STORMS OVER W CENTRAL AND SW AREAS
ON FRIDAY.

HIGH TEMPERATURES NEAR AND BELOW NORMAL TODAY WILL TREND
INCREASINGLY ABOVE NORMAL THURSDAY THROUGH THE WEEKEND...THEN REMAIN
3 TO 10 DEGREES ABOVE NORMAL THROUGH EARLY NEXT WEEK.  POCKETS OF
POOR VENTILATION OVER NORTH CENTRAL AREAS TODAY WILL MIGRATE TO EAST
CENTRAL AREAS THURSDAY...BEFORE BECOMING MORE WIDESPREAD OVER
NORTHERN AND EASTERN AREAS ON FRIDAY...THEN FAVORING CENTRAL AND
WESTERN AREAS SATURDAY. VENTILATION IMPROVEMENT IS EXPECTED MOST
PLACES SUNDAY AND ESPECIALLY MONDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT
FOR THE FOLLOWING ZONES... NMZ530-531-534>536.

&&

52
Hazardous weather outlook, Sep 23, 4:28 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 AM MDT WED SEP 23 2015

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
428 AM MDT WED SEP 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FAVORING AREAS ACROSS THE NORTHERN MOUNTAINS AND THE EASTERN
PLAINS. STRONG TO MARGINALLY SEVERE STORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE ACROSS THE SOUTHEAST PLAINS. MEANWHILE...HEAVY
RAIN IS POSSIBLE WITH ALL STORMS WHICH MAY CAUSE AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...HAIL...STRONG
WINDS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

34

In the hours before

Special weather statement, Sep 23, 12:54 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1254 PM MDT WED SEP 23 2015

NMZ538-231930-
CHAVES COUNTY PLAINS-
1254 PM MDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 130
PM MDT...

AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF ROSWELL...MOVING NORTHEAST
AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CHAVES
COUNTY.

OTHER LOCATIONS AFFECTED INCLUDE TWO RIVERS DAM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3310 10484 3324 10491 3330 10490 3331 10489
      3349 10477 3320 10453
TIME...MOT...LOC 1853Z 221DEG 13KT 3325 10482

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:08 PM MDTSpecial Weather StatementABQQuay37 min
Sep 22, 6:19 PM MDTSpecial Weather StatementABQUnion26 min
Sep 22, 6:28 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Sep 22, 6:38 PM MDTFlash Flood WarningABQQuay112 min
Sep 22, 10:45 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt2 hr
Sep 23, 1:01 AM MDTAreal Flood AdvisoryABQHarding, San Miguel, Union119 min
Sep 23, 1:07 AM MDTAreal Flood AdvisoryABQCurry, Quay113 min
Sep 23, 11:25 AM MDTFlash Flood WatchABQ16 hr
Sep 23, 12:54 PM MDTSpecial Weather StatementABQChaves36 min
Sep 23, 3:12 PM MDTAreal Flood AdvisoryABQDe Baca2 hr
Sep 23, 3:40 PM MDTSpecial Weather StatementABQDe Baca35 min
Sep 23, 3:47 PM MDTSpecial Weather StatementABQQuay28 min
Sep 23, 4:40 PM MDTSevere Thunderstorm WarningABQQuay35 min
Sep 23, 4:53 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt112 min
Sep 23, 5:13 PM MDTSevere Thunderstorm WarningABQCurry, Quay47 min
Sep 23, 5:24 PM MDTFlash Flood WarningABQQuay2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.